Further Bulletins on the Z-Pack Scare
I wrote about the health issues with azithromycin about a year ago, after the New England Journal of Medicine warned that an unexpected number of patients who took the medication – also known as the Z-pack (or Z-pak) – experienced cardiac symptoms.
The FDA has now joined the fray, adding some warnings of its own to the new conventional wisdom that azithromycin can be dangerous for people with certain medical histories:
Avoid taking a Z-pak if you have any history of heart problems—especially if an electrocardiogram showed you have a condition called long Q-T syndrome, a hereditary problem that changes the amount of time it takes your heart to recharge after every beat. You should also skip [it] if you have low levels of magnesium or potassium in your blood. This can happen if you take blood pressure medicine or if you’ve recently had a stomach bug that left you dehydrated.
No new scares here, and no new health issues. Just think of these further warnings as your basic reminder that azithromycin can be dangerous if you have some of these risk factors.
The upshot: If your sinus doctor someone prescribes you azithromycin, a Z-pack or “Zithromax,” be sure and ask whether you should have any reason for concern. Share all your current medications with the prescribing doctor. And when in doubt, visit an expert ENT for some safe alternatives.